Michigan, 2021

Damaging Winds in Michigan, August 29, 2021

August 29, 2021 · NWS APX · 10 events in 10 counties and zones

A line of storms initiated along a front moving across Lake Michigan and the Upper Peninsula, eventually trekking into northern Michigan during the afternoon and evening. This line produced damaging wind gusts across multiple portions of the forecast area from Charlevoix to Fairview.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A line of storms initiated along a front moving across Lake Michigan and the Upper Peninsula, eventually trekking into northern Michigan during the afternoon and evening. This line produced damaging wind gusts across multiple portions of the forecast area from Charlevoix to Fairview.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 29, 10:10 AM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 29, 10:10 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1110 AM EDT Sun Aug 29 2021

.NEAR TERM...(Through Tonight)
Issued at 1102 AM EDT Sun Aug 29 2021

...Severe Storms Possible This Afternoon...

High impact weather potential: Still monitoring severe thunderstorm
potential this afternoon.

Pattern synopsis and forecast:

All eyes directed at rather sharp shortwave trough rotating east
into the northwest Great lakes. Attendant surface low centered north
of Lake Superior, with a fast moving cold front extending south from
this low across central upper Michigan into central Wisconsin.
Warm, moist air continues to funnel north ahead of this front on
the heels of gusty southwest winds...as evident by temperatures
again punching into the 80s and surface dewpoints in the lower
70s. Not a whole lot happening along the front yet...but expect
that to change as it runs into mixed layer cape profiles exceeding
1.5K Joules/kg across northern lower Michigan.

Front will races steadily east this afternoon, exiting stage
right by early this evening. Post-frontal environment will be
cooler and notably drier one, with those conditions likely lasting
much of this upcoming work week.

Primary forecast concerns/challenges:

Addressing shower and storm evolution this afternoon and severe
weather concerns.

Details:

Expect line(s?) of showers and thunderstorms to develop along and
just ahead of the front this afternoon, with these storms sweeping
east across the area...exiting into Lake Huron early this evening.
Much of northern lower Michigan remains in slight risk wording for
severe weather per latest SPC Convective Outlook...definitely
justified given said cape profiles and effective shear values
nearing 30 knots. This should be enough to support well organized
updrafts, with expected linear convective mode and downdraft capes
nearing 1K Joules/kg supporting damaging wind gusts with the most
intense cells. Cape through the hail growth region is not
particularly impressive, but any rotating updrafts may support
some marginally severe size hail. Expected convective mode does
not support tornado development, but cannot completely rule out an
isolated spin-up along any bowing segments. Definitely not
expecting a widespread severe weather event...but trends
definitely support at least isolated to scattered severe weather
potential this afternoon. Definitely continue to monitor as we
head through this afternoon.

Shower/storm threat ends as front passes, with dry conditions
expected during the overnight hours. Cooler and drier tonight, with
lows dropping back into the upper 50s to lower 60s.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 313 AM EDT Sun Aug 29 2021

...Finally quiet with normal temps...

High impact weather potential: None

Synopsis/Forecast: Sunday's shortwave continues to lift northeast
into Quebec, becoming a cut-off low over Quebec on Monday, and
persisting through much of the week. H591 ridging dominates the mid-
Atlantic with a weak 69-80kt jet over the upper Great Lakes. Fairly
benign weak zonal flow continues through Monday across the entire
northern tier of the CONUS before ridging pumps up through the
Plains on Tuesday. Between the ridging and the Quebec troughing the
upper Great Lakes will remain in cool northwest flow through
midweek. At the surface a sub-990mb low will be moving east of James
Bay Monday morning with a weakening gradient over us and surface
ridging to our west. The remnants of Hurricane Ida progress into the
Tennessee Valley, and moisture/clouds from this system will remain
well to our south.

Details: After a warm, muggy, and stormy weekend the work week
starts a lot cooler and drier in the wake of the cold front. By
Monday morning the cold front will be downstate and and entirely new
airmass will be advected in...with PWAT's on the lower end of normal
initially (0.60") increasing just a bit through the day ahead of a
weak latent PV anomaly. This may cause some clouds across the
northern third of the CWA late evening and overnight. Temperatures
will be much more seasonable with afternoon highs in the mid 70's
for most...possibly a tad warmer closer to Saginaw Bay with some
downsloping. Dewpoints will also be more comfortable, in the mid
50's. Tuesday looks to be a near repeat of Monday, outside of light
winds gaining a more pure northerly component as the surface ridging
treks closer.

.LONG TERM...(Tuesday night through Saturday)
Issued at 313 AM EDT Sun Aug 29 2021

High impact weather potential: Minimal

A temporary psuedo omega-blocking pattern looks to set up through
mid week, with ridging through the Plains and Mississippi Valley
between toughing in the Pac NW and over New England. At the surface
Ida remnants ride up through the Tennessee Valley toward New England
while high pressure controls much of Ontario and the upper Great
Lakes. This set up leaves northern Michigan dry and quiet through the
week, and ensemble guidance supports this with very close to no
rainfall through the week. Rain chances try to return at the end of
the week with the passage of a weak surface low through the upper
Great Lakes, but confidence in this is low. Otherwise high
temperatures will be near to slightly-above normal for early
September (where'd summer go?) with highs in the mid to upper 70s.
Overnight lows may be a different story, with some nights (like
Wednesday night) possible getting below normal, with some spots
dropping into the mid and upper 40's.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Aug 29 2021

Main concern will be the ongoing convection, that will continue
through the day, and into the evening. A cold front will move
through N Lower MI by the afternoon, which is/will produce more
showers and thunderstorms. The soupy air mass with dewpoints
around 70F this morning, will continue into the afternoon. This
could help to restrict VSBYs in and near the vicinity of
thunderstorms. However, once the front moves through, the moisture
will be ushered out of the region. There may be some VSBY
restrictions near HTL by Monday morning, but for the most part,
am not expecting much if any issues at the TAF sites.

&&

.MARINE...
Issued at 313 AM EDT Sun Aug 29 2021

Today through Monday Night...Thunderstorms, possibly severe will be
over the open and nearshore waters during the day, especially in the
afternoon, as the cold front moves through the Upper Great Lakes.
the pressure gradient will tighten up some today, and produce small
craft gusts, and wave of 3-5 feet in some of the nearshore waters,
especially on Lake Michigan. By the evening, the front looks to be
through the region, and the pressure gradient relaxes so that the
winds will begin to diminish overnight. The waves may take a bit to
subside, but the expectation is for the wind to below small craft
for Monday and Monday night, as well as the waves.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-025-031-095-096-098-099.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&

NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JL
MARINE...JL
Hazardous weather outlook, Aug 29, 9:44 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1044 AM EDT Sun Aug 29 2021

MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1044 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Through tonight.

Thunderstorms are expected to develop this afternoon across
northern Michigan. Isolated severe storms are possible, especially
from 2 pm to 6 pm. Damaging wind gusts and hail to one inch in
diameter are the primary severe weather concerns.

There is a high swim risk due to rip currents today for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1044 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Through tonight.

Thunderstorms are expected to develop this afternoon across the
nearshore waters surrounding northern Michigan. Isolated severe
storms are possible. Gusty winds and hail to one inch in diameter
are the primary severe weather concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 29, 1:16 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     PETOSKEY                45.38N 84.96W
08/29/2021  E58 MPH          LMZ342             MI   PUBLIC

&&

The radar

The NCL Michigan radar (KAPX), 92 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wexford

When
August 29, 1:17 PM EST
Where
Wexford County, 0.99 mi W of Cadillac
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.250, -85.420

Trees down in Cadillac. Time estimated by radar.

Thunderstorm Wind, Kalkaska

When
August 29, 1:37 PM EST
Where
Kalkaska County, 2.54 mi SE of Kalkaska
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.700, -85.140

Reports of trees down from MPING.

Thunderstorm Wind, Emmet

When
August 29, 1:45 PM EST
Where
Emmet County, 0.84 mi NW of Harbor Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.440, -84.990

Reports of trees downed.

Thunderstorm Wind, Cheboygan

When
August 29, 2:05 PM EST
Where
Cheboygan County, 3.22 mi ESE of Cold Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.450, -84.540

Trees downed on East Mullet Lake Rd.

Thunderstorm Wind, Crawford

When
August 29, 2:05 PM EST
Where
Crawford County, 0.49 mi E of Lovells
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.800, -84.460

Reports of trees down from MPING.

Thunderstorm Wind, Charlevoix

When
August 29, 2:18 PM EST
Where
Charlevoix County, 0.84 mi SE of Birch Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
45.310, -85.260

Report of trees downed from MPING.

Thunderstorm Wind, Oscoda

When
August 29, 2:42 PM EST
Where
Oscoda County, Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.720, -84.050

Reports of trees downed in Fairview.

Thunderstorm Wind, Arenac

When
August 29, 3:05 PM EST
Where
Arenac County, 2.13 mi NNW of Maple Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.160, -83.930

Emergency manager estimates 60 mph wind gusts.

Thunderstorm Wind, Ogemaw

When
August 29, 3:05 PM EST
Where
Ogemaw County, 1.47 mi SSW of Prescott
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.160, -83.930

Emergency manager estimates 60 mph wind gusts.

Thunderstorm Wind, Alpena

When
August 29, 3:20 PM EST
Where
Alpena County, 1.2 mi SW of Ossineke
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
44.910, -83.440

Downed trees across M-23 in Ossineke. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983623, 983624, 983625, 983626, 983627, 983628, 983629, 983631, 983632, 983630.